Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2002, 1:48 PM EDT for Orangeburg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2002, 1:48 PM EDT (17:48 UTC)
- Expired
- Jun 29, 2002, 2:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 929 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 291748
SVRCAE
SCC075-291830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT SAT JUN 29 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT.
* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM OVER ORANGEBURG. THE STORM
IS NEAR STATIONARY.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ORANGEBURG
EDISTO.
LAT...LON 3354 8074 3361 8093 3336 8111 3326 8083
ARDREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:21 PM EDT, 27 minutes earlier.
Area forecast discussion, Jun 29, 1:21 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 121 PM EDT SAT JUN 29 2002 A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MIDLANDS THIS AFTERNOON. AIRMASS MODERATELY UNSTABLE WITH SURFACE BASED LI AROUND -5. SHOWERS NORTH OF CAE STRUGGLING WITH MOISTURE SHALLOW AND LOW LEVEL CONVERGENCE WEAK...AND WEAK 500MB NVA. WATCHING WEAK MID LEVEL SHORT WAVE DROPPING SOUTH THRU CENTRAL NORTH CAROLINA TOWARD SOUTH CAROLINA BORDER. FEATURE MAY HELP CONVECTION DEVELOP. SHORT WAVES MOVING SOUTHEAST ACROSS AL/GA SHOULD STAY SOUTH OF CENTRAL SAVANNAH RIVER AREA. UPPER TROUGH ALONG EAST COAST EXTENDING INTO SOUTH CAROLINA SHIFTING TO THE EAST AND SOUTH THRU THE PERIOD. PLAN ON ISOLATED EVENING THUNDERSTORMS THEN PARTLY CLOUDY TONIGHT. MODELS SUGGEST DEEP MOISTURE WILL CONTINUE TO MOVE SOUTH INTO GA/FL THIS PERIOD. WEAK SURFACE TROUGH REMAINS IN THE AREA HOWEVER. ON SUNDAY SHOULD BE GOOD 500MB NVA AND BUILDING 700MB RIDGE OVER AREA. BUFKIT SOUNDING INDICATES MID LEVEL CAP. K-INDEX IN THE MID 20 NORTH AND AROUND 30 IN THE CSRA. LOW LEVEL CONVERGENCE WEAK. WILL FORECAST SLIGHT CHANCE AFTERNOON THUNDERSTORM CSRA AND LEAVE OUT REST OF CWA WITH LACK OF TRIGGER. META T1 TEMP LOOKS WARM WILL GO WARMER THAN LOCAL CONSENSUS SUN HIGH. LITTLE CHANGE MON...WITH LACK OF TRIGGER WILL CONTINUE DRY/HOT FORECAST. EXTENDED...MODELS IN GOOD AGREEMENT. UPPER RIDGE BUILDING EAST FROM THE MIDWEST...UPPER LOW ACROSS FL/AND OFFSHORE THROUGH MIDWEEK. ANOTHER TROUGH MOVING ACROSS NORTHEASTERN STATES LATE WEEK...THU...LESS AMPLITUDE THAN LAST ONE...COLD FRONT MOVING ACROSS MID ATLANTIC STATES WITH WEAK TROUGH IN THE CAROLINAS. MOISTURE LOOK SHALLOW WILL LEAVE POPS OUT. DRYING FRI AND SAT. PARTLY TO MOSTLY SUNNY THRU PERIOD...TEMPS ABOVE CLIMO. FCSTID = 19 CAE 71 94 71 94 / 10 10 10 10 AGS 70 92 70 93 / 10 20 10 10 SSC 71 93 71 93 / 10 10 10 10 OGB 70 92 70 94 / 10 20 10 10 .CAE... GA...NONE. SC...NONE. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:31 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.